Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2001, 9:18 PM CDT for Norton County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2001, 9:18 PM CDT (02:18 UTC)
- Expired
- May 9, 2001, 10:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 3679 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100218 SVRGLD KSC137-100315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 918 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 1015 PM CDT * AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF CALVERT TO 14 MILES NORTHWEST OF EDMOND...OR FROM 6 MILES SOUTHEAST OF NORTON TO 12 MILES SOUTHWEST OF NORTON...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EDMOND AT 935 PM CDT DENSMORE AT 940 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE7 WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3982 10004 3964 10005 3957 9902 3984 9900 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:06 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, May 9, 3:06 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT WED MAY 9 2001 SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT. CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700 DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA. ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH. COLD FRONT MOVES THROUGH FRIDAY AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS. WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850 TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT. LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD. IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY. SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY. .GLD...NONE. THEDE
In the hours before
Special weather statement, May 9, 5:08 PM CDT, 4 hours 10 minutes before
KSZ002>004-014>016-028-029-042-NEZ081-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT WED MAY 9 2001 THE STORM PREDICATION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. SEVERE THUNDERSTORM WATCH 215 IS IN EFFECT FROM 415 PM MDT (515 PM CDT) UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE... SHERIDAN...DECATUR...NORTON...AND GRAHAM. IN SOUTHWEST NEBRASKA...RED WILLOW. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. THEDE
Local storm report, May 9, 8:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 09 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0611 PM QUINTER KS .88 INCH HAIL
05/09/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0615 PM QUINTER KS .75 INCH HAIL
05/09/01 GOVE REPORTED BY HAM RADIO
OPERATOR.
0700 PM 11 N NORCATUR KS .88 INCH HAIL
05/09/01 DECATUR REPORTED BY STORM
SPOTTER.
0705 PM JENNINGS KS .75 INCH HAIL
05/09/01 DECATUR REPORTED BY PUBLIC.
0705 PM 6 E NORTON KS .88 INCH HAIL
05/09/01 NORTON p REPORTED BY STORM
SPOTTER.Special weather statement, May 9, 8:59 PM CDT, 19 minutes before
KSZ002>004-014>016-028-029-042-NEZ081-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 759 PM MDT WED MAY 9 2001 THE STORM PREDICATION CENTER HAS ALLOWED SEVERE THUNDERSTORM WATCH 215 TO EXPIRE FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA: IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE... SHERIDAN...AND DECATUR...NORTON...AND GRAHAM. IN SOUTHWEST NEBRASKA...RED WILLOW. A NEW SEVERE THUNDERSTORM WATCH...218...HAS BEEN ISSUED FOR NORTON AND GRAHAM COUNTIES OF NORTHWEST KANSAS FROM 9 PM CDT UNTIL 2 AM CDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 38 min |
| May 9, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 67 min |
| May 9, 8:19 PM CDT | Tornado Warning | GLD | Decatur, Norton | 26 min |
| May 9, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.